Key result
Opioids co-administered with serotonergic agents can cause life-threatening serotonin syndrome by increasing synaptic serotonin.
Why the study?
Serotonin syndrome incidence is increasing with the widespread use of new opioid analgesics and antidepressants, which can dangerously elevate synaptic serotonin levels when co-administered.
This review highlights the risk of life-threatening serotonin syndrome when opioid analgesics are co-administered with other serotonergic agents.
May warrant medication review for opioid-serotonergic combinations; leaves open precise risk estimates from prospective studies.
The complex mechanisms of chronic pain require the use of multimodal therapy based on its pathogenesis, however the treatment regimens used include drugs with serotonergic activity, herewith it has been proven that almost all opioid analgesics co-administrated with other serotonergic agents can cause an increase in synaptic serotonin levels, which leads to serotonin syndrome (SS). SS is characterized by mental status changes, neuromuscular hyperactivity, and autonomic instability and it is a potentially life-threatening status. The SS incidence is increasing with the widespread use and new opioid analgesics and antidepressants introduction. The article presents the mechanisms of SS including various opioid analgesics use, gradation of opioid analgesics according to the SS risk degree when used with serotonergic drugs, clinical picture and SS diagnostics, the core measures for therapy and prevention.
No takes yet. Share an insight, caveat, or question.
Vvedenskaya et al. (2024) conducted a review in Serotonin syndrome. Opioid analgesics co-administered with serotonergic agents was evaluated. Opioid analgesics co-administered with other serotonergic agents can increase synaptic serotonin levels, leading to potentially life-threatening serotonin syndrome.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: